Alert archive / Nebraska / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 41, NWS North Platte, NE

May 18, 2025Deuel County, Garden County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at May 18, 2025, 5:29 PM MDT for Deuel County, Garden County, Nebraska. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 18, 2025, 5:29 PM MDT (23:29 UTC)
Expired
May 18, 2025, 6:15 PM MDT
In force
46 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Deuel County, NE, Garden County, NE

The radar

The North Platte radar (KLNX), 169 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 18, 5:39 PM MDTTSTM WND GST 6110 N Chappell, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 18, 1:57 PM MDTTornado WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.5 hours before the alert went out and 453 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2025-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 723 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2025-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 206 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
723 J/kg
Mixed-layer CIN
-377 J/kg
Mixed-layer LCL
1181 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
206 m²/s²
0-3 km storm-relative helicity
225 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted.

080 
WUUS53 KLBF 182329
SVRLBF
NEC049-069-190015-
/O.NEW.KLBF.SV.W.0041.250518T2329Z-250519T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
529 PM MDT Sun May 18 2025

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Southwestern Garden County in the Panhandle of Nebraska...
  Deuel County in the Panhandle of Nebraska...

* Until 615 PM MDT.

* At 528 PM MDT, a severe thunderstorm was located near Chappell,
  moving north at 45 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Chappell, Oshkosh, Lisco, Mount Vernon, Intersection of Highway 27
  and 9 Mile Road, Bluewater Battlefield State Historical Park, and
  Sugar Loaf Hill.

This includes Interstate 80 in Nebraska between mile markers 78 and
99.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

A Tornado Watch remains in effect until 800 PM MDT for the Panhandle
of Nebraska.

&&

LAT...LON 4154 10215 4100 10222 4100 10261 4139 10261
      4140 10264 4154 10264
TIME...MOT...LOC 2328Z 169DEG 38KT 4115 10242 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
JWS
2 follow-up statements
375 
WWUS53 KLBF 182349
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
549 PM MDT Sun May 18 2025

NEC049-069-190015-
/O.CON.KLBF.SV.W.0041.000000T0000Z-250519T0015Z/
Garden NE-Deuel NE-
549 PM MDT Sun May 18 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MDT
FOR SOUTHWESTERN GARDEN AND DEUEL COUNTIES...

At 549 PM MDT, a severe thunderstorm was located 7 miles southeast of
Lisco, or 8 miles west of Oshkosh, moving north at 35 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Chappell, Oshkosh, Lisco, Mount Vernon, Intersection of Highway 27
and 9 Mile Road, Bluewater Battlefield State Historical Park, and
Sugar Loaf Hill.

This includes Interstate 80 in Nebraska between mile markers 78 and
99.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 800 PM MDT for the Panhandle
of Nebraska.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4154 10215 4100 10222 4100 10261 4139 10261
      4140 10264 4154 10264
TIME...MOT...LOC 2349Z 182DEG 29KT 4142 10250 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
JWS
302 
WWUS53 KLBF 190009
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
609 PM MDT Sun May 18 2025

NEC049-190018-
/O.CAN.KLBF.SV.W.0041.000000T0000Z-250519T0015Z/
Deuel NE-
609 PM MDT Sun May 18 2025

...THE SEVERE THUNDERSTORM WARNING FOR DEUEL COUNTY IS CANCELLED...

The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 800 PM MDT for the Panhandle
of Nebraska.

LAT...LON 4123 10219 4124 10261 4139 10261 4140 10264
      4154 10264 4154 10215
TIME...MOT...LOC 0008Z 169DEG 38KT 4159 10255 

$$

NEC069-190015-
/O.CON.KLBF.SV.W.0041.000000T0000Z-250519T0015Z/
Garden NE-
609 PM MDT Sun May 18 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MDT
FOR SOUTHWESTERN GARDEN COUNTY...

At 608 PM MDT, a severe thunderstorm was located 7 miles northeast of
Lisco, or 16 miles northwest of Oshkosh, moving north at 45 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Oshkosh, Lisco, Bluewater Battlefield State Historical Park,
Intersection of Highway 27 and 9 Mile Road, and Sugar Loaf Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 800 PM MDT for the Panhandle
of Nebraska.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4123 10219 4124 10261 4139 10261 4140 10264
      4154 10264 4154 10215
TIME...MOT...LOC 0008Z 169DEG 38KT 4159 10255 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
JWS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 5:25 PM MDT, 4 minutes earlier. Its key messages:

  • Scattered severe storms are likely late this afternoon into this evening with the greatest threat near and south of Highway 2. All modes of severe weather are possible, but the greatest threat is very large hail. The greatest tornado threat appears to be across far southern portions of the forecast area.
  • A threat for strong storms is possible in the eastern third of the forecast area on Monday. Gusty winds and hail area possible.
  • Thunderstorm chances return Thursday night into the weekend. Warmer readings return with highs in the 60s and 70s.
Area forecast discussion, May 18, 5:25 PM MDT, 4 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
625 PM CDT Sun May 18 2025

.KEY MESSAGES...

- Scattered severe storms are likely late this afternoon into
  this evening with the greatest threat near and south of
  Highway 2. All modes of severe weather are possible, but the
  greatest threat is very large hail. The greatest tornado
  threat appears to be across far southern portions of the
  forecast area.

- A threat for strong storms is possible in the eastern third of the
  forecast area on Monday. Gusty winds and hail area possible.

- Thunderstorm chances return Thursday night into the weekend.
  Warmer readings return with highs in the 60s and 70s.

&&

.SHORT TERM /THROUGH MONDAY NIGHT/...
Issued at 214 PM CDT Sun May 18 2025

Severe storms later this afternoon and tonight will be the main
forecast concern.

A shortwave trough currently east of the Four Corners will lift
northeast into the Central Plains late this afternoon into tonight.
The 12Z HREF deepens a surface low near Burlington Colorado by 23Z
with a warm front extending east across northern Kansas.
Stratocumulus extends across northeast Colorado, southwest Nebraska
and northwest Kansas, though ceilings aren't too low at 3-5K feet
agl. Clearing has already began across northeast Colorado and
northwest Kansas for destabilization to occur. Dewpoints have
risen into the mid 50s across northwest Kansas and lower 50s
northeast Colorado and southwest Nebraska. North of the warm
front, MUCAPEs 1000-1500 J/kg is expected across southwest
Nebraska amid 50+ kts of effective bulk shear. Forecast
soundings are curved elongated, with stronger curved low-level
hodographs across far southwest Nebraska. Supercells will be the
dominant mode, with large hail to isolated very large hail
greater than 2 inches diameter the main threat. Severe gusts may
also occur, along with a few tornadoes possible. The tornado
risk will be higher south of I80. SPC has an Enhanced Risk for
areas near and south of Highway 2. The timing of greatest
concern is from 5pm CDT until 10pm CDT.

Elevated instability will exist mid and late evening with strong
forcing supportive for elevated thunderstorms further north across
the central Sandhills into north central Nebraska. 70 to 90+ POPs
forecast tonight. Areas of heavy rainfall, with a half inch to over
an inch forecast, with highest amounts from near I80 north into the
Sandhills. Areas where thunderstorms train and persist will see the
greatest threat for localized flooding, as WPC has a marginal risk
for excessive rainfall across the entire forecast area. Stay tuned
to the latest forecasts for the most up to date information
including timing details, updated threats, and locations of greatest
impacts.

On Monday, a closed low is forecast to stall out over southwest
South Dakota. POPs are likely across north central Nebraska, with
only a 20 to 30 percent POP southwest. Surface low pressure will
remain across central Nebraska. Dewpoints will be in the mid to
upper 50s in the east. Embedded thunderstorms are expected with the
showers. A few strong storms containing gusty winds and hail will be
possible east of a North Platte through Ainsworth line, where higher
instability and better deep layer shear exists.

Monday night, the upper low over western South Dakota will extend
eastward as an upper trough into Iowa and Missouri overnight. The
higher POPS (50 to 60 percent) will be across north central Nebraska
with only a slight chance southwest. Rainfall amounts across the
north will be light, mainly a tenth of an inch or less. Colder air
will move in overnight with lows from 35 to 42.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
Issued at 214 PM CDT Sun May 18 2025

Showers chances linger Tuesday into Tuesday night across the north
central as the upper trough and closed low persist over the Northern
Plains. Highs Tuesday quite cool from only near 50 far north to the
mid 60s southwest.

Shower chances still linger Wednesday into Wednesday evening across
the north with briefly dry conditions Thursday as a weak transitory
upper ridge move across. Chances for showers and storms returns
Thursday night into next Sunday, when quasi-zonal flow Thursday
night through Friday night becomes southwesterly in flow Saturday
and Sunday.

Temperatures begin to rise into the mid 50s to low 70s Wednesday, to
the 60s and 70s Friday through Sunday.

&&

.AVIATION /00Z TAFS THROUGH 00Z TUESDAY/...
Issued at 624 PM CDT Sun May 18 2025

Multiple rounds of TSRA are expected at KLBF and KVTN through at
least 08z, possibly later at KVTN.  All severe weather modes and
threats are possible at KLBF, with svr wind and large hail possible
for KVTN. Additionally, strong inflow into any thunderstorm or
convective complex can be expected.  Otherwise IFR ceilings are
expected overnight with lesser wind.  Note timing on convective
clusters or supercells storms are low, but confidence is high on
impacts.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...Roberg
LONG TERM...Roberg
AVIATION...Jacobs
Hazardous weather outlook, May 18, 2:32 PM MDT, 2 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
332 PM CDT Sun May 18 2025

NEZ004>010-022>029-035>038-056>059-069>071-094-192045-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
332 PM CDT Sun May 18 2025 /232 PM MDT Sun May 18 2025/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...Tonight.

Thunderstorms are expected during the evening hours and will track
from southwestern into central and north central Nebraska. Some
storms may be severe with very large hail, damaging winds and a
tornado or two cannot be ruled out. At this time, the greatest threat
is south of a line from Antioch to Ewing.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms are possible Monday afternoon and evening across the
area. A few strong storms are possible east of a line from Ainsworth
to North Platte. Strong winds and hail are the main threats.

Thunderstorms are possible Thursday night through Friday night and
again Saturday and Sunday. The risk of severe storms is uncertain at
this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 18, 5:19 PM MDT, 10 minutes before
Special Weather Statement
National Weather Service North Platte NE
519 PM MDT Sun May 18 2025

NEZ056-182345-
Deuel NE-
519 PM MDT Sun May 18 2025

...A STRONG THUNDERSTORM WILL IMPACT DEUEL COUNTY THROUGH 545 PM
MDT...

At 519 PM MDT, Doppler radar was tracking a strong thunderstorm near
Julesburg, moving north at 45 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Chappell, Barton, and Mount Vernon.

This includes Interstate 80 in Nebraska between mile markers 78 and
102.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 800 PM MDT for the Panhandle
of Nebraska.

&&

LAT...LON 4105 10262 4105 10261 4121 10260 4122 10214
      4100 10216 4101 10262
TIME...MOT...LOC 2319Z 177DEG 38KT 4104 10235

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

JWS

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 5:19 PM MDTSpecial Weather StatementLBFDeuel26 min
May 18, 5:52 PM MDTSevere Thunderstorm WarningLBFChase, Hayes53 min
May 18, 5:58 PM MDTSpecial Weather StatementLBFChase, Perkins32 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.